What Happens During a Xanax Overdose?
May 25, 2020 , Agape Treatment Center
If you have a loved one who is abusing Xanax, you’re probably extremely concerned about what happens during a Xanax overdose. Whether a person is taking too much of their prescription, buying Xanax on the street, or mixing it with alcohol or opioids – there’s always a risk of life-threatening overdose. Although the drug is safe when taken according to a doctor’s recommendation, it’s known for having strong sedative effects in high doses.
Over the last two decades, benzodiazepine abuse and overdoses have increased substantially. In fact, although the opioid epidemic is still ravaging thousands of lives, many experts believe that the next addiction epidemic will involve benzodiazepines. Moreover, the latest data suggests that more than 30% of opioid overdoses today also involve benzodiazepine medications.
With Xanax overdoses on the rise, it’s imperative to understand what happens during a Xanax overdose, who’s at risk, and how they can be medically treated.
What Causes Xanax Overdose?
Xanax, which is also sold under the generic name, alprazolam, is a central nervous system depressant that is used to treat anxiety, panic disorders, insomnia, and some other conditions. Since the drug has a high potential for abuse, doctors generally try to prescribe the lowest dose possible, starting with 0.25mg.
While some people, like older adults and people with liver failure, are more sensitive to the effects of the drug, anyone who takes too much of it is at risk of experiencing a Xanax overdose. However, other factors can contribute to the likelihood of overdose, including:
- A person’s age and weight
- How their body metabolizes the substance
- Kidney problems
- Whether or not the drug was taken with other drugs or alcohol (polysubstance abuse)
- Taking Xanax regularly and developing a tolerance, resulting in taking increasing doses of the drug
Furthermore, people who take any of the following medications are at higher risk of overdose because of how these substances interact with Xanax.
- Muscle relaxers
- Some antidepressants
- Some heartburn medications
- Antifungal drugs
Xanax is typically swallowed, but some people will crush and snort it. Regardless of how the drug is taken, taking too much Xanax over a short period of time is dangerous and can lead to a life-threatening overdose.
As the concentration of the drug in the blood continues to increase, people become increasingly intoxicated and relaxed. Benzodiazepines are central nervous system depressants, so Xanax suppresses breathing and heart rate, so when an overdose occurs, it’s because a person can no longer breathe or remain conscious because they have taken too much of the drug. In this case, medical attention is needed right away.
How Can You Tell if Someone is Overdosing on Xanax?
People who take large amounts of Xanax might feel drowsy, have poor coordination, be confused, and have blurred vision. These symptoms may begin shortly after a person consumes the drug and continue to increase over time until the body processes the medication completely.
In order from mild to most severe, people who are overdosing on Xanax may display any or all of the following symptoms:
Since a benzodiazepine overdose may turn fatal quickly, it’s crucial that you call 911 immediately if you suspect that someone is overdosing. Let the dispatcher know all of the information you have about the person including how much they took and whether or not they took any other substances.
While waiting for emergency medical assistance, you should remain by the person’s side to monitor their breathing. If they aren’t breathing, you can perform CPR until help arrives.
How Medical Professionals Treat Xanax Overdoses
Fortunately, if a Xanax overdose is caught in time, there are life-saving medical treatments available. Ultimately, treatment depends on the severity of a person’s symptoms. In mild cases, nurses and doctors will simply monitor a person’s vital signs and push intravenous fluids.
In more severe cases, doctors administer flumazenil – an injection that reverses benzodiazepine overdoses by attaching to and blocking benzodiazepine receptors in the brain. However, the FDA has placed a boxed warning on flumazenil due to its ability to provoke seizures. As a result, this medication must be administered under the care of a medical professional who is prepared to treat and manage a seizure.
Get Help Now – Before it’s Too Late
Some people who suffer from severe substance use disorder typically require long-term residential addiction treatment. If you’ve experienced a Xanax overdose in the past or are using the drug in ways that cause harm to your health, you need help from a drug rehab near you immediately. In many cases, asking for help means the difference between life and death. If you or a loved one is in need of assistance, contact our addiction and mental health specialists in Fort Lauderdale today.
Agape Treatment Center for substance abuse embraces a universal, unconditional love that transcends, that serves regardless of circumstances. We provide individuals all over the country with the opportunity to achieve the gift of lasting sobriety.